What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before the first event at Aug 18, 1:15 PM PST, 3 hours 27 minutes earlier.
Area forecast discussion, Aug 18, 1:15 PM PST, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
215 PM PDT Fri Aug 18 2023
.SYNOPSIS...
Cool, near normal temperatures today give way to a slight warm up on
Saturday, before plummeting once again to near to slightly below
normal from the end of the weekend into next week. Afternoon
thunderstorms will continue to be possible across the mountains
today and Saturday, but these will generally be confined to higher
terrain. Otherwise, increasing rain chances are anticipated moving
into Sunday and early next week as the eventual remnants of
Hurricane Hilary begin to impact the region in some capacity.
&&
.DISCUSSION....
Troughing off the coast of central California remains in place
today. Resultant onshore flow has lead to breezy winds throughout
the Valley and much cooler temperatures across the region as of
early this afternoon. A few thunderstorms are already beginning to
crop up along the Sierra and southern Cascades as well. This
activity looks to persist through the afternoon into the early
evening, with additional development possible along the Coastal
Range as well. Given the overall flow pattern aloft, this activity
is expected to generally remain confined to the higher terrain.
Saturday will see similar potential thunderstorm conditions as the
upper trough remains in place off the coast. A slight inland shift
in the trough on Saturday, however, will look to stymie onshore
flow, leading to temperatures warming back up above normal by
Saturday afternoon throughout the Valley.
The primary pattern shift then begins to take place Sunday into
early to mid next week. While the overall flow pattern looks to
remain largely unchanged, the upper trough off the coast is expected
to interact with the eventual remnants of Hurricane Hilary. There is
still some uncertainty with respect to the exact track that Hilary
will take though, resulting in a still somewhat broad range of
potential precipitation outcomes. Regardless, there is increasing
confidence in a potential widespread rain event impacting the region
from Sunday through Tuesday as the remnants of Hilary affect the
area. The main question at this time is in regards to the extent of
precipitation impacts, which will be directly tied to the track that
Hilary eventually takes. At this time, latest NBM probabilities of
72-hour QPF exceeding 0.25" are in the 40-80% range from the central
Sacramento Valley southward, highest probabilities favoring the
southeastern portions of the CWA at this time, and in the 10-30%
range across the northern Sacramento Valley. Overall, the general
anticipation at this time is for widespread wetting rain for most
rather than heavy rainfall. That being said, any shift in the track
of Hilary could bring about increasing impacts.
Otherwise, as the trough interacts with the remnants of Hilary, it
is expected to deepen. With these lowering heights, as well as the
likelihood of persistent cloud cover over the region from northward
advecting moisture, temperatures look to respond in kind. Near to
slightly below normal temperatures look to prevail from Sunday into
early next week as a result.
&&
.EXTENDED DISCUSSION (Tuesday THROUGH Friday)...
Ensembles indicate the potential for widespread rain chances
early next week as an upper low off the Central California coast
progress inland and interacts with the remnants of Hurricane
Hilary. The National Blend of Models (NBM) projects a 30-80%
probability of 0.25" of rain for portions of interior NorCal through
Tuesday, bringing the potential for slick roads. Best precipitation
chances expected over the mountains Tuesday. NBM advertises a
15-30 % of thunderstorm development over higher elevations of the
Sierra Nevada Wednesday through Friday. Forecast highs in the
Valley will be in the 80s on Tuesday, then widespread 90s are
expected through Friday.
&&
.AVIATION...
VFR conditions are generally forecasted to continue for interior
Northern California over the next 24 hours, except for isolated MVFR
possible due to isolated showers and thunderstorms over the
mountains, as well as possible haze in the northern Sacramento
Valley due to smoke in the area. Winds in the Valley will primarily
remain below 12 kts, except for local southerly winds up to 15 kts
in the Sacramento Valley between 21z and 04z, and vicinity Delta
southwesterly winds between 15-25 kts. //SP
&&
.STO WATCHES/WARNINGS/ADVISORIES...
None.
&&
In the hours before
Special weather statement, Aug 18, 2:40 PM PST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Sacramento CA
340 PM PDT Fri Aug 18 2023
CAZ068-069-182330-
West Slope Northern Sierra Nevada CA-
Western Plumas County/Lassen Park CA-
340 PM PDT Fri Aug 18 2023
...Strong thunderstorms will impact portions of southeastern Plumas,
Sierra and northeastern Nevada Counties through 430 PM PDT...
At 339 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Spring Garden to Sierra City. Movement was
north at 10 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sierra City, Quincy, Downieville, East Quincy, Bassetts, Crescent
Mills, Bowman Lake, Spring Garden, Keddie, Twain, Paxton, Indian
Falls, Gibsonville, Little Grass Valley, Meadow Valley and
Graniteville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3952 12044 3941 12076 4003 12113 4013 12086
3990 12075 3985 12075 3980 12071 3971 12072
3968 12068 3971 12063 3961 12047 3953 12043
TIME...MOT...LOC 2239Z 166DEG 9KT 3994 12082 3954 12065
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
IDSSpecial weather statement, Aug 18, 3:32 PM PST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Sacramento CA
432 PM PDT Fri Aug 18 2023
CAZ069-190030-
West Slope Northern Sierra Nevada CA-
432 PM PDT Fri Aug 18 2023
...Strong thunderstorms will impact portions of eastern El Dorado,
east central Placer and northeastern Amador Counties through 530 PM
PDT...
At 432 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Big Bend Summit to Shriner Lake
Campground. Movement was north at 35 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
US Highway 50, Big Bend Summit, Twin Bridges, Fresh Pond, Riverton,
Pacific House, Kyburz, Kit Carson, White Hall, Shriner Lake
Campground and Pollock Pines.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3855 12009 3850 12029 3868 12050 3911 12074
3919 12025 3885 12016 3883 12009
TIME...MOT...LOC 2332Z 158DEG 29KT 3886 12048 3856 12015
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
EKSpecial weather statement, Aug 18, 4:35 PM PST, 7 minutes before
Special Weather Statement
National Weather Service Sacramento CA
535 PM PDT Fri Aug 18 2023
CAZ069-190115-
West Slope Northern Sierra Nevada CA-
535 PM PDT Fri Aug 18 2023
...Strong thunderstorms will impact portions of northeastern El
Dorado, northeastern Placer, southwestern Sierra and northeastern
Nevada Counties through 615 PM PDT...
At 535 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from Blue Canyon to 8 miles northeast of Chiquita
Lake to Big Bend Summit to White Hall. Movement was north at 15 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Sierra City, Baxter, Blue Canyon, Cisco, Big Bend Summit, Emigrant
Gap, Sugar Pine, Bowman Lake, Alleghany, White Cloud Campground, Lake
Spaulding, Skillman Campground, Rattlesnake Mountain and
Graniteville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3956 12082 3950 12101 3879 12063 3878 12026
3960 12059
TIME...MOT...LOC 0035Z 168DEG 14KT 3927 12068 3902 12060 3884 12054
3878 12037
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
EK